Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Charleston, SC

August 8, 20234 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 8, 2023, 6:21 PM EDT for 4 counties in Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 6:21 PM EDT (22:21 UTC)
Expired
Aug 8, 2023, 7:15 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 5:28 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:48 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 8, 5:48 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
548 PM EDT Tue Aug 8 2023

.SYNOPSIS...
A cold front will approach the region this evening and meander
over the local area through late week. An inland trough of
lower pressure could develop over the Coastal Plain, bringing
unsettled weather into the weekend, possibly into early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Early this evening: The primary forecast challenge for the
evening and overnight will be the arrival of a large area of
thunderstorms from the west. This activity is steadily
progressing eastward across south Georgia and will begin pushing
into Candler and Tattnall counties in the next hour or so. This
thunderstorm area is already producing damaging wind gusts
upstream, and the environment it is moving into is certainly
supportive of that continuing. MLCAPE values are quite
impressive, peaking in the 3000-4000 J/kg range along and south
of I-16 with DCAPE values at an incredible 1400-1600 J/kg. There
is also some enhanced mid-level flow associated with this
thunderstorm cluster and bulk shear will be on the order of
30-40 knots. Based on the history of this thunderstorm cluster
and the impressive environment ahead of it, we have collaborated
with SPC and a Severe Thunderstorm Watch has been issued for
portions of the forecast area. The main threat area will be
roughly along and south of I-16 eastward to the coast, as well
as Jasper and Beaufort counties across the Savannah River. The
severe threat will continue until the cluster of storms moves
off the coast later this evening. Damaging wind gusts are by far
the greatest risk.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A broad/weak upper level troughing is expected over
the southeast U.S. along with a stalled surface front. The
presence of these two features would normally point toward
higher chances for precipitation. However, mean RH values are
shown by most models to be less than 35%. Thus, feel most of the
area will likely be dry, with possibly an isolated
shower/thunderstorm, generally south of I- 16 in GA. Under
mostly sunny/sunny skies, expect hot temperatures in the lower
to mid 90s. Low level south-southwest flow will keep surface
dewpoint temperatures high enough to produce afternoon heat
indices of 105-107 near the coast, especially south of Beaufort,
SC. The GFS is indicating the potential for convection to move
across the area Wednesday night from an MCS-type feature.
However, confidence is low with this occurring, and have kept
PoPs below 15% at this time.

Thursday and Friday: This period looks to be more active with
the potential for stronger upper level shortwaves to move across
the area each day and better deep layer moisture. The
difficulty is timing of these shortwaves and whether or not they
will coincide with max heating. For now, have continued
chance/climo PoPs for Thursday, and higher chance for Friday.
Cannot rule out the potential for isolated strong/severe storms
both days, with CAPE values of 1500 J/Kg Thursday and 2000-2500
J/Kg Friday along with better bulk shear and the possibility of
upper lift from upper level shortwaves. Temperatures expected to
continue above normal with highs in the mid to upper 90s and
lows in the mid to upper 70s. The above normal temperatures,
combined with above normal surface dewpoint temperatures may
result in heat advisory conditions, with max heat indices of
106-112 degrees, especially closer to the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Saturday: slight mid/upper level ridging and lower PW/deep
layer moisture may result in below climo PoPs. However, blended
model PoPs and gridded forecasts are currently in the chance
range. We may need to adjust those down some with later
forecasts. Temperatures continue above normal with lows Friday
night in the mid/upper 70s and highs in the lower to mid 90s.
Again, the combination of above normal temperatures and dewpoint
temperatures in the mid to upper 70s could result in heat
advisory conditions.

Sunday through Tuesday: Global models indicating the potential
for a stronger upper trough to develop over the
eastern/southeastern U.S., especially by Monday and Tuesday.
Deep layer moisture also looks sufficient for higher convective
coverage. Have maintained generally chance and high end chance
PoPs for now given how far out in the future this time period
is. The low level southwest flow, above normal temperatures and
dewpoints, may lead to the potential for max heat indices to
reach heat advisory levels (110-114 degrees).

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected at CHS/JZI terminals through 18Z
Wednesday. Further south, showers/thunderstorms should shift
into the area from the west, producing TEMPO TSRA and MVFR vsbys
at the SAV terminal this evening (mainly 01Z to 03Z).
Thereafter, VFR conditions are expected and should persist
through 18Z Wednesday.

Wednesday: Expect VFR to prevail. Only isolated afternoon
showers/thunderstorms expected, especially KSAV. Would not be
surprised if no convection forms, especially over the northern
terminals of KCHS and KJZI.

Thursday through Sunday: Brief flight restrictions possible in
scattered mainly afternoon/early evening showers/thunderstorms
each day. Otherwise, VFR.

&&

.MARINE...
This Evening and Overnight: West-southwest winds gusting up to
15-20 kt are possible outside convection early this evening,
before gradually turning more directly offshore and decreasing
after midnight. Seas should average between 2-4 ft. Of greater
concern is the potential for severe thunderstorms across coastal
waters this evening as a large cluster of showers/thunderstorms
move off the coast, mainly across Georgia and southern South
Carolina waters where a boundary (land breeze) remains near the
coast. These storms will be capable of producing wind gusts in
excess of 35 kt, heavy rainfall and frequent cloud-to-water
lightning. Special Marine Warnings could eventually be needed.

Wednesday: No highlights expected. Lower pressure inland and
north of the waters and higher pressure well east/southeast over
the Atlantic is expected to keep generally west-southwest winds
of 10-15 knots and seas 2 to 3 feet.

Thursday and Thursday night: The pressure gradient is shown by
models to increase with lower inland pressure values. Could see
southwest winds of 15 to 20 knots with some gusts near 25 knots,
especially later in the day and into the evening. Conditions
may reach marginal SCA levels. Seas 2 to 3 feet, except 3 to 4
feet beyond 20 nm offshore.

Friday through Sunday: No highlights expected. Atlantic high
pressure will likely persist well east of the waters and lower
inland pressure west of the waters. This will result in south-
southwest winds of generally 15 knots or less and seas 2 to 4
feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ099>101-114-
     115.
     Excessive Heat Warning until 8 PM EDT this evening for
     GAZ116>119-137>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ042>045-
     047>052.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...DPB/RFM
MARINE...DPB/RFM
Hazardous weather outlook, Aug 8, 5:57 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
557 PM EDT Tue Aug 8 2023

GAZ116>119-137>141-092200-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
557 PM EDT Tue Aug 8 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 615 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ099>101-114-115-SCZ047-048-051-092200-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Jasper-Beaufort-
Coastal Jasper-
557 PM EDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 615 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ352-354-092200-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
557 PM EDT Tue Aug 8 2023

...SEVERE THUNDERSTORM WATCH 615 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-SCZ040-092200-
Jenkins-Screven-Allendale-
557 PM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: Scattered thunderstorms are expected to move
the area this evening. While the strongest storms are expected to
stay to the south, a couple of strong to marginally severe storms
can't be ruled out through the late evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ042-043-049-092200-
Hampton-Inland Colleton-Coastal Colleton-
557 PM EDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-092200-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
557 PM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Strong Thunderstorms: An area of thunderstorms is expected to move
off the Georgia coast later this evening. These storms will be
capable of producing strong wind gusts as they move across the
Georgia coastal waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ044-045-050-052-092200-
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
557 PM EDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-092200-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
557 PM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 4:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
420 PM EDT Tue Aug 8 2023

GAZ116>119-SCZ051-082100-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-Coastal
Jasper-
420 PM EDT Tue Aug 8 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, CHATHAM AND
JASPER COUNTIES...

At 419 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Burroughs, or over Richmond Hill, moving
east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Richmond Hill, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Hunter Army Airfield, Midtown Savannah, Coffee Bluff, and
Downtown Savannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3191 8137 3203 8132 3207 8085 3206 8085
      3204 8082 3197 8082 3182 8098
TIME...MOT...LOC 2019Z 273DEG 20KT 3197 8128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BSH
Special weather statement, Aug 8, 4:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Charleston SC
421 PM EDT Tue Aug 8 2023

GAZ116-117-119-137>141-082100-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
421 PM EDT Tue Aug 8 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...

At 421 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near McIntosh, or near Hinesville, moving east at
20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hinesville, McIntosh, Walthourville, Midway, Riceboro, Flemington,
Allenhurst, and Harris Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3171 8164 3186 8160 3187 8114 3160 8118
TIME...MOT...LOC 2021Z 276DEG 18KT 3178 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:10 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton, Jasper65 min
Aug 7, 8:42 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Dorchester63 min
Aug 7, 8:47 PM EDTSpecial Weather StatementCHSBerkeley28 min
Aug 7, 8:49 PM EDTSpecial Marine WarningCHS116 min
Aug 7, 9:38 PM EDTSpecial Marine WarningCHS114 min
Aug 7, 9:43 PM EDTSpecial Weather StatementCHSBeaufort32 min
Aug 7, 9:56 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton33 min
Aug 7, 10:42 PM EDTSpecial Marine WarningCHS77 min
Aug 8, 3:06 AM EDTHeat AdvisoryCHSBerkeley, Colleton, Dorchester, Hampton17 hr
Aug 8, 7:26 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper64 min
Aug 8, 7:36 PM EDTSevere Thunderstorm Warning Considerable damage threatCHSHampton, Jasper54 min
Aug 8, 7:45 PM EDTSpecial Marine WarningCHS2 hr
Aug 8, 3:06 AM EDTExcessive Heat WarningCHSLong17 hr
Aug 8, 4:20 PM EDTSpecial Weather StatementCHSChatham40 min
Aug 8, 4:21 PM EDTSpecial Weather StatementCHSLiberty39 min
Aug 8, 6:19 PM EDTSevere Thunderstorm WarningCHSEvans, Long, Tattnall56 min
Aug 8, 6:54 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Effingham, Evans, Liberty, Long and 1 more66 min
Aug 8, 7:05 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Evans, Long, Tattnall55 min
Aug 8, 7:23 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Liberty, Long, McIntosh67 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.